Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 64, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 21, 2022, 12:26 PM MDT for Juab County, Millard County, Utah County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2022, 12:26 PM MDT (18:26 UTC)
- Expired
- Sep 21, 2022, 1:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Juab County, UT, Millard County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 174 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 12:19 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
000
WUUS55 KSLC 211826
SVRSLC
UTC023-027-049-211900-
/O.NEW.KSLC.SV.W.0064.220921T1826Z-220921T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1226 PM MDT Wed Sep 21 2022
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Northeastern Millard County in central Utah...
Eastern Juab County in central Utah...
Southwestern Utah County in northern Utah...
* Until 100 PM MDT
* At 1226 PM MDT, a severe thunderstorm was located 20 miles
southwest of Nephi, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nephi, Elberta, Mona and Leamington.
This includes the following highways...
Interstate 15 between mile markers 218 and 220, and between mile
markers 226 and 237.
US Route 6 between mile markers 147 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3997 11201 3983 11171 3940 11213 3949 11234
TIME...MOT...LOC 1826Z 212DEG 39KT 3956 11215
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRK3 follow-up statements
985
WWUS55 KSLC 211835
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1235 PM MDT Wed Sep 21 2022
UTC027-211844-
/O.CAN.KSLC.SV.W.0064.000000T0000Z-220921T1900Z/
Millard UT-
1235 PM MDT Wed Sep 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northern Utah.
LAT...LON 3951 11209 3958 11226 3979 11214 3997 11201
3990 11186 3983 11172
TIME...MOT...LOC 1834Z 211DEG 37KT 3960 11212
$$
UTC023-049-211900-
/O.CON.KSLC.SV.W.0064.000000T0000Z-220921T1900Z/
Juab UT-Utah UT-
1235 PM MDT Wed Sep 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR NORTHEASTERN JUAB AND SOUTHWESTERN UTAH COUNTIES...
At 1234 PM MDT, a severe thunderstorm was located 16 miles southwest
of Nephi, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nephi, Elberta and Mona.
This includes the following highways...
Interstate 15 between mile markers 228 and 237.
US Route 6 between mile markers 147 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3951 11209 3958 11226 3979 11214 3997 11201
3990 11186 3983 11172
TIME...MOT...LOC 1834Z 211DEG 37KT 3960 11212
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRK656
WWUS55 KSLC 211849
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1249 PM MDT Wed Sep 21 2022
UTC023-049-211900-
/O.CON.KSLC.SV.W.0064.000000T0000Z-220921T1900Z/
Juab UT-Utah UT-
1249 PM MDT Wed Sep 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR NORTHEASTERN JUAB AND SOUTHWESTERN UTAH COUNTIES...
At 1248 PM MDT, a severe thunderstorm was located 9 miles west of
Nephi, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elberta and Mona.
This includes the following highways...
Interstate 15 between mile markers 229 and 237.
US Route 6 between mile markers 147 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3959 11209 3963 11223 3979 11214 3997 11201
3990 11186 3983 11172
TIME...MOT...LOC 1848Z 212DEG 39KT 3974 11200
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRK252
WWUS55 KSLC 211853 RRA
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
1253 PM MDT Wed Sep 21 2022
UTC023-049-211903-
/O.EXP.KSLC.SV.W.0064.000000T0000Z-220921T1900Z/
Juab UT-Utah UT-
1253 PM MDT Wed Sep 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUAB AND
SOUTHWESTERN UTAH COUNTIES WILL EXPIRE AT 100 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northern Utah.
LAT...LON 3959 11209 3963 11223 3979 11214 3997 11201
3990 11186 3983 11172
TIME...MOT...LOC 1853Z 212DEG 39KT 3974 11200
$$
crkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 5:35 AM MDT, 6 hours 51 minutes earlier.
Area forecast discussion, Sep 21, 5:35 AM MDT, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
535 AM MDT Wed Sep 21 2022
.SYNOPSIS...Deep tropical moisture will continue to increase into
southern and eastern Utah through early Thursday. High pressure will
build into the area for the end of the week and through the weekend.
&&
.SHORT TERM (THROUGH 12Z FRIDAY)...The upstream upper low has
started to move inland over Northern California this morning. The
low is progged to lift northeast into the northern Rockies by
tomorrow afternoon. Utah remains under a southwesterly flow today
ahead of the low, with moisture continuing to increase over the
area. Previous models did overperform a bit with respect to the
moisture yesterday evening and overnight. In fact, it was mostly
clear in many areas during the night while PWATs remained under 1
inch across the forecast area. However, this next surge of moisture
has started to bring 1 inch PWATs to the Lake Powell area, per the
10z SPC analysis. Models do continue to suggest that southeast Utah
will see PWATs in excess of 1.2 inches by this afternoon. Meanwhile,
the northwestern half of Utah is still fairly dry this morning.
PWATs there are in the 0.4-0.6 inch range, while surface dewpoints
remain in the 30s across the west deserts. Moisture will increase
over western Utah as well today, but PWATs are expected to remain
under an inch.
Precipitation is noted on radar imagery currently spreading across
the Lake Powell area, associated with the leading edge of a subtle
vort lobe. This is mostly stratiform rain with a few embedded
thunderstorms. Expect more precipitation to spread northward and
fill in farther west through the morning hours, though still
remaining mostly east of I-15 and south of I-80. Instability will
increase later this morning and afternoon and result in an increase
in thunderstorm activity, but this will still remain fairly limited
as HREF ensemble mean SBCAPE values remain under 250J/kg across
eastern Utah. Most CAMS indicate a brief break in the weather across
eastern Utah mid/late afternoon as the vort lobe exits to the east.
Overall, expecting mostly light to moderate rain rates across much
of eastern Utah, but given the amount of available moisture, any
embedded convection could produce rates capable of producing flash
flooding.
While precipitation will start to trend downward across the east
this afternoon, thunderstorms are expected to develop near and west
if I-15, where less cloud cover is expected. The most interesting
storms today may be in this area, as convective instability owing to
relatively good surface heating, combined with increasing moisture
and large-scale lift and shear associated with the approaching
storms system could produce strong thunderstorms with a potential for
gusty winds and hail. Farther south, where deeper moisture will be
in place, heavy rain and flash flooding will be a threat as well.
These storms are then expected to move east across the spine of Utah
and could bring additional showers showers to eastern Utah during
the evening hours.
As the upper low lifts to the north, a drier westerly flow aloft
will spread into the area by tomorrow. Precipitation should start to
taper off overnight and into tomorrow with just a few lingering
showers by tomorrow afternoon. A cold front will also sag into
northern Utah, leading to cooler temperatures tomorrow.
.LONG TERM (After 12Z/6AM Friday)...The extended forecast period
looks to be mostly calm and quiet as a ridging pattern is expected
to build over the region. The ridging pattern will promote
subsidence over the CWA keeping temperatures within 5 degrees of
climatological norms with highs in the 70s and 80s for a majority of
SW Wyoming and Utah with some areas in far southwestern UT nearing
90F.
A ridging pattern is expected to build over the CWA on Friday behind
the upper level trough affecting the CWA. The ridge will slowly
build in over the weekend, promoting zonal to northwesterly flow
aloft which will bring dry conditions to Utah and SW Wyoming that
will last through much of the extended period. Subsidence over the
CWA will bring clearer skies which could bump up afternoon highs a
bit and within range of climatological norms. Dry and mild
conditions will keep the forecast period calm and quiet before the
potential for showers and thunderstorms returns by midweek of the
upcoming work week. Some deterministic models are leaning towards
the potential of a weak shortwave to move in by the end of the
extended period that could bring forcing for high terrain storms to
build over central and southern UT but there is very low confidence
among ensembles at this point.
&&
.AVIATION...KSLC...VFR conditions expected for the TAF period.
Precipitation chances increase around 18Z and will remain for the
remainder of the day. Winds are expected to remain southerly but
under any showers or storms could produce gusty and erratic outflow
winds that could bring periods of MVFR conditions.
REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected across
the CWA. Scattered showers and storms will move in by 14z, primarily
east of I-15 throughout the day today. Winds will be predominately
southerly but could become gusty and erratic under any showers and
thunderstorms. Heavy rain is possible throughout the day which could
bring visibility down to MVFR conditions at times.
&&
.FIRE WEATHER...A moist southwest flow will remain in place across
the area today as a storm system over the West Coast starts to move
inland. Abundant moisture can be expected over the area, but
especially across southern and eastern Utah where widespread wetting
rains and scattered thunderstorms are expected. Farther north and
west, the airmass will be a bit drier, but isolated to scattered
strong thunderstorms producing gusty winds and hail will be possible
there. Outside of thunderstorms, the western valleys are expected to
see breezy conditions once again this afternoon.
As the storm system lifts across northern Utah late tonight into
tomorrow, the flow will turn westerly and cut off the moisture
surge. This will lead to a quick drying trend with only a few
lingering showers and thunderstorms by tomorrow afternoon. This
drier airmass will remain in place through the early part of next
week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this evening for UTZ113-117-120-121-128>131.
Flood Watch through this evening for UTZ122>125-127.
WY...None.
&&
Cheng/Selbig
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Special weather statement, Sep 21, 11:59 AM MDT, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1159 AM MDT Wed Sep 21 2022
UTZ101-103-211830-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
1159 AM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of northeastern Box
Elder County through 1230 PM MDT...
At 1159 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Great Salt Lake North of the Causeway, or 25 miles
southwest of Tremonton, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tremonton, Howell, Riverside, Great Salt Lake North of the Causeway,
Promontory, Penrose, Bothwell, Thatcher and Golden Spike Historic
Site.
This includes the following highways...
Interstate 15 between mile markers 382 and 388.
Interstate 84 between mile markers 22 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4135 11266 4143 11280 4195 11241 4180 11211
TIME...MOT...LOC 1759Z 213DEG 41KT 4152 11259
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Sep 21, 12:11 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1211 PM MDT Wed Sep 21 2022
UTZ103-107-110-211830-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
1211 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of northwestern Cache
and northeastern Box Elder Counties through 1230 PM MDT...
At 1210 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Plymouth, or 15 miles northwest of Tremonton, moving
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portage and Washakie.
This includes the following highways...
Interstate 15 between mile markers 394 and 400.
Interstate 84 near mile marker 21, and between mile markers 31 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4179 11230 4189 11250 4200 11242 4200 11206
TIME...MOT...LOC 1810Z 213DEG 40KT 4191 11235
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Sep 21, 12:18 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1218 PM MDT Wed Sep 21 2022
UTZ101-102-104-211900-
Northern Wasatch Front UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
1218 PM MDT Wed Sep 21 2022
...An area of strong thunderstorms will impact portions of
southwestern Weber...southeastern Box Elder...western Davis and
northeastern Tooele Counties through 100 PM MDT...
At 1217 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Grantsville, moving northeast at 45 mph. Additional
thunderstorms are developing across the southwest shore of the Great
Salt Lake.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ogden, Layton, Hill Air Force Base, Roy, Clearfield, Syracuse,
Clinton, South Ogden, Washington Terrace, Riverdale, Hooper, South
Weber, Marriott-Slaterville, Uintah, Weber State University, Great
Salt Lake South of the Causeway, West Haven, West Point, Plain City
and Sunset.
This includes the following highways...
Interstate 15 between mile markers 334 and 345.
Interstate 84 between mile markers 82 and 86.
Interstate 80 in Utah between mile markers 75 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.
&&
LAT...LON 4122 11193 4116 11192 4065 11252 4078 11275
4138 11233
TIME...MOT...LOC 1817Z 213DEG 40KT 4078 11246
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 11:59 AM MDT | Special Weather Statement | SLC | Box Elder | 31 min |
| Sep 21, 12:17 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Sep 21, 12:18 PM MDT | Special Weather Statement | SLC | Davis | 42 min |
| Sep 21, 12:32 PM MDT | Special Weather Statement | SLC | Salt Lake | 43 min |
| Sep 21, 12:37 PM MDT | Special Weather Statement | SLC | Sanpete | 38 min |
| Sep 21, 12:38 PM MDT | Special Weather Statement | SLC | Sevier | 37 min |
| Sep 21, 12:41 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 34 min |
| Sep 21, 12:58 PM MDT | Special Weather Statement | SLC | Kane | 32 min |
| Sep 21, 1:06 PM MDT | Special Weather Statement | SLC | Davis, Morgan, Salt Lake, Weber | 39 min |
| Sep 21, 1:10 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 35 min |
| Sep 21, 1:29 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 31 min |
| Sep 21, 1:43 PM MDT | Special Weather Statement | SLC | Juab | 47 min |
| Sep 21, 1:48 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 27 min |
| Sep 21, 1:59 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 31 min |
| Sep 21, 2:00 PM MDT | Special Weather Statement | SLC | Morgan | 45 min |
| Sep 21, 2:04 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 26 min |
| Sep 21, 2:07 PM MDT | Special Weather Statement | SLC | Salt Lake | 23 min |
| Sep 21, 2:08 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Sep 21, 2:11 PM MDT | Severe Thunderstorm Warning | SLC | Utah, Wasatch | 24 min |
| Sep 21, 2:18 PM MDT | Severe Thunderstorm Warning | SLC | Cache, Morgan, Rich, Weber | 27 min |
| Sep 21, 2:31 PM MDT | Special Weather Statement | SLC | Rich | 44 min |
| Sep 21, 2:32 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele, Utah | 28 min |
| Sep 21, 2:33 PM MDT | Special Weather Statement | SLC | Davis | 42 min |
| Sep 21, 2:34 PM MDT | Special Weather Statement | SLC | Morgan | 41 min |
| Sep 21, 2:58 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 32 min |
| Sep 21, 2:59 PM MDT | Special Weather Statement | SLC | Davis | 31 min |
| Sep 21, 3:03 PM MDT | Special Weather Statement | SLC | Rich | 42 min |
| Sep 21, 3:05 PM MDT | Special Weather Statement | SLC | Box Elder | 40 min |
| Sep 21, 3:09 PM MDT | Special Weather Statement | SLC | Juab | 36 min |
| Sep 21, 3:28 PM MDT | Special Weather Statement | SLC | Davis, Weber | 47 min |
| Sep 21, 3:31 PM MDT | Special Weather Statement | SLC | Utah | 44 min |
| Sep 21, 3:42 PM MDT | Special Weather Statement | SLC | Box Elder | 33 min |
| Sep 21, 3:47 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 28 min |
| Sep 21, 4:17 PM MDT | Flash Flood Warning | SLC | Tooele | 5 hr |
| Sep 21, 4:23 PM MDT | Special Weather Statement | SLC | Sevier | 37 min |
| Sep 21, 4:36 PM MDT | Special Weather Statement | SLC | Kane | 39 min |
| Sep 21, 5:14 PM MDT | Special Weather Statement | SLC | Kane | 31 min |
| Sep 21, 5:55 PM MDT | Special Weather Statement | SLC | Box Elder | 50 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.